Alert archive / California / Hazardous Seas Warnings in 2010

Hazardous Seas Warning 41, NWS Eureka, CA

January 10, 2010

NWS Eureka, CA issued this hazardous seas warning at Jan 10, 2010, 2:59 AM PST. It took effect at Jan 11, 2010, 12:00 AM PST. It was in force for 56 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2010, 2:59 AM PST (10:59 UTC)
In effect from
Jan 11, 2010, 12:00 AM PST
Expired
Jan 13, 2010, 8:25 AM PST
In force
56 hr
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jan 9, 2:45 PM PST, 12 hours 14 minutes earlier.

Area forecast discussion, Jan 9, 2:45 PM PST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
245 PM PST SAT JAN 9 2010

.SYNOPSIS...A WEAK DISTURBANCE WILL CONTINUE TO PRODUCE A FEW LIGHT
RAIN SHOWERS THIS EVENING...MAINLY NORTH OF GARBERVILLE. SHOWERS
WILL END LATER TONIGHT AS A WEAK RIDGE SLIDES THROUGH. EXPECT
GENERALLY FAIR WEATHER FOR SUNDAY. A POTENT STORM WILL GENERATE
SIGNIFICANT RAIN ACROSS NORTHWEST CALIFORNIA EARLY IN THE WORK WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY SHOWS A WEAK UPPER LEVEL DISTURBANCE
JUST OFFSHORE OF NW CA. THIS DISTURBANCE HAS GENERATED LIGHT RAIN
ACROSS THE REGION TODAY. THIS FEATURE WILL CONTINUE TO PRODUCE RAIN
ACROSS THE NORTHERN PORTION OF THE FORECAST AREA INTO THIS EVENING
AS IT MOVES ONSHORE. THE GREATEST CHANCE OF RAIN ARE ALONG THE DEL
NORTE AND HUMBOLDT COASTS EARLY LATE THIS AFTERNOON INTO THE EARLY
EVENING...WITH ADDITIONAL RAINFALL TOTALS REMAINING BELOW 0.03
INCHES. EXPECT PARTIAL CLEARING LATE TONIGHT AS THE DISTURBANCE
MOVES EAST...AND VALLEY FOG WILL LIKELY DEVELOP.

THE NEXT STORM OF INTEREST IS LOOKING QUITE IMPRESSIVE ON SATELLITE
IMAGERY AS FAIRLY ORGANIZED AND EXPANSIVE BANDS OF CLOUDS ARE
DEVELOPING AROUND A LOW POSITIONED NEAR 43N 154W. NAM SEEMS TO BE
THE OUTLIER WITH THIS SYSTEM AND IS SLIGHTLY SLOWER AND WEAKER...AND
HAVE LEANED TOWARDS THE GFS AND ECMWF. THE LEADING EDGE OF THIS
SYSTEM ALONG WITH A FEW LIGHT SHOWERS WILL NUDGE UP TO THE NORTH
COAST SUN EVENING BUT THE MAIN FRONT AND HEAVIER RAIN IS NOT
EXPECTED TO MOVE ONSHORE UNTIL MON EVENING. THERE IS DECENT
ISENTROPIC LIFT AHEAD OF THIS SYSTEM AND PLENTY OF MOISTURE. GFS
FORECASTS + 1.2 INCHES OF PRECIPITABLE WATER WITH THE FRONT. EXPECT
1.5 TO 2 INCHES OF RAIN AND UP TO 4 INCHES ACROSS THE KING AND SOUTH
FORK MOUNTAIN RANGES MON NIGHT THROUGH TUE MORNING.

AN UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE REGION CLOSE BEHIND
THE FRONT ON TUE AND GENERATE ANOTHER DOSE OF RAIN TUE NIGHT THROUGH
WED MORNING. PRECIPITABLE WATER AND DYNAMICS ARE IMPRESSIVE WITH
THIS FEATURE AND ANTICIPATE ANOTHER MODERATE QPF EVENT. STABILITY
PARAMETERS HINT OF POSSIBLE CONVECTION WITH THIS STORM AND HAVE
ADDED A SLIGHT CHANCE OF THUNDERSTORMS FOR TUE ALONG THE COAST AND
OVER THE COASTAL WATERS.

DO NOT ANTICIPATE ANY SNOW ACCUMULATIONS AOB PASS LEVELS WITH THESE
SYSTEMS.

A SHORT WAVE RIDGE WILL MOVE OVER THE REGION WED AND SHOULD DIVERT
ANY PACIFIC STORMS NORTH OF CA WED AND THU. MODELS ARE IN
SURPRISINGLY AGREEMENT ON FORECASTING ANOTHER FRONT TO MOVE ACROSS
NOR CA FRI NIGHT INTO SAT AND HAVE INCREASED POPS ABOVE CLIMO IN THE
EXTENDED. TH

&&

.AVIATION...ABUNDANT CLOUD LAYERS ABOVE 12KFT COVERED THE REGION
TODAY. BRIEF CEILINGS AND VSBY IN THE MVFR CATEGORY DID OCCUR WITH A
BAND RAIN THAT PASSED OVER THE COASTAL TERMINALS THIS MORNING.
VISIBLE IMAGERY DID SHOW LINGERING INSTABILITY WITH A VORT MAX SW OF
CAPE MENDOCINO THIS AFTERNOON...SO A FEW MORE SHOWERS MAY STILL
PRODUCE MVFR VSBY AND CIGS THIS AFTERNOON AND EVENING.
OTHERWISE...LOOKING FOR VFR CONDITIONS TO PREVAIL. DJB

&&

.MARINE...WESTERLY SWELL HAS BEEN STRUGGLING TO REACH 10 FT TODAY.
HOWEVER...LOOKING AT BUOY #6...ANOTHER REINFORCING WEST SWELL IS ON
THE WAY. ENP AND SWAN MODELS CONTINUE TO BE OVERDONE ON THE
SIGNIFICANT WAVE HEIGHTS AND HAVE UNDERCUT SWAN WAVE HEIGHTS BY A
2-3 FEET. ENP HAS BEEN AT LEAST 5 FEET TOO HIGH. INCOMING SWELL
TONIGHT MAY BRIEFLY HIT 14 FT @ 16 SECS TONIGHT BASED ON WAVE INFO
FROM BUOY #6...BUT THIS WILL ONLY BE A BRIEF SPIKE SO WILL KEEP
SWELL HEIGHTS AT 10-13 FT TONIGHT AND SUNDAY. SE WINDS WILL RAMP UP
INTO THE SMALL CRAFT ADVISORY RANGE ON SUNDAY IN THE OUTER WATERS...
AS A VIGOROUS STORM IN THE EPAC MOVES CLOSER TO THE WEST COAST.
HOISTED A GALE WATCH IN ALL ZONES EXCEPT PZZ450...THOUGH FAR
NORTHERN 1/3RD AROUND CAPE MENDOCINO MAY EXPERIENCE THE STRONGEST
WINDS. TIMING IS STILL SOMEWHAT UNCERTAIN...AND IT MAY TAKE A FEW
HOURS LONGER FROM THE START TIME FOR GALE GUSTS TO SHOW UP AT THE
BUOYS. THE HIGHEST AND MOST DAMAGING WINDS LOOK TO OCCUR IN THE
AFTERNOON. A SECONDARY POST FRONTAL TROUGH IN THE COLDER AIR BEHIND
THE FRONT WILL SWOOP TOWARDS THE NORTH COAST ON TUE AND MAY GENERATE
A BRIEF SURGE OF SOUTH WINDS...ONLY 2-3 HOURS...OF 40 KT GUSTS.

LONG DURATION SOUTHERLY WINDS SHOULD BRING ABOUT A DRAMATIC RISE IN
SEAS MONDAY AFTERNOON INTO MONDAY NIGHT...WITH RELATIVELY SHORT
PERIODS. ENP AND SWAN HAS COMBINED SEAS GOING TO 13 TO 20 FEET.
WITH SOUTH AND SOUTHEAST WINDS DRIVING THE WAVES PARALLEL TO OR AWAY
FROM THE COAST THE BUOYS MAY NOT "SEE" THE UPPER END OF THIS RANGE.
AS FOR THE HUGE WEST SWELL...THE ENP AND SWAN HAS BEEN DELAYING THE
ARRIVAL WITH EACH RUN. FOR NOW LOADED UP WITH SWAN OUTPUT BUT SCALED
DOWNWARD BY ABOUT 2 FEET. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...SCA ALL WATERS

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 9, 3:33 AM PST, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
333 AM PST SAT JAN 9 2010

CAZ001>004-076-101145-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
333 AM PST SAT JAN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HIGH SURF MAY IMPACT THE COAST LINES OF DEL NORTE...HUMBOLDT...AND
MENDOCINO COUNTIES TUESDAY THROUGH THURSDAY FROM LONG PERIOD
WESTERLY SWELL.
FOR MORE INFORMATION PLEASE SEE THE LATEST MARINE FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:59 AM PSTGale WarningEKA48 hr
Jan 10, 2:59 AM PSTHazardous Seas WatchEKA24 hr

Nearby

Hazardous Seas Warnings in California, 2010Every hazardous seas warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.